Author Topic: Withdrawal from stopping gabapentin (neurontin)  (Read 8901 times)

Tinker

  • Hero Member
  • *****
  • Posts: 763
Withdrawal from stopping gabapentin (neurontin)
« on: June 27, 2010, 12:10:00 PM »
What a nightmare!  I wanted to get off the gabapentin cause I figured out it was causing me to gain weight and it was causing peripheral edema.  So, doc told me just stop taking it.  I was taking 1200 mg., then 900, then 600. 

So , I stopped and in 2 days I was sweating, aching, shaking, and just miserable.  I knew it was withdrawal and even though doc and pharmacist had assured me there would be no withdrawal, they were wrong.

I checked the web and I was right.  So, I am tapering, again, taking tylenol, and other meds to help.

My neuro added topomax to help with headaches from the IVIG and that has helped with losing weight.  I've already lost 3 lbs. in 4 days.  Yeah!  Definately don't fell like eating.

Son's wedding is Aug 14th so maybe I'll get back to my reg. size by then.

lynnmarie219

  • Guest
Re: Withdrawal from stopping gabapentin (neurontin)
« Reply #1 on: June 27, 2010, 12:16:11 PM »
Have you called your docs office back to tell them what was happening when you stopped taking the med suddenly. He/she should understand that we all react differently and I'm sure be willing to work with you to insure you are doing things safely.

Good luck and please take care!

Tinker

  • Hero Member
  • *****
  • Posts: 763
Re: Withdrawal from stopping gabapentin (neurontin)
« Reply #2 on: June 27, 2010, 12:56:10 PM »
HI Lynnemarie,
This just started Thurs. or so,  so haven't had a chance to tell her.  I'll call Mon. 

I need 100 mg. caps instead of 300 mg. caps.   I am presently opening the 300 mg caps and pouring 1/2 of the contents into another empty capsule but it isn't working very well as the capsule isn't big enough.

I am amazed that the pharmacist didn't know that this is a common reaction to withdrawal from gabapentin.  I just wondered how many other people are affected by this besides me??  It's good info to know.

gphx

  • Hero Member
  • *****
  • Posts: 526
Re: Withdrawal from stopping gabapentin (neurontin)
« Reply #3 on: June 27, 2010, 12:59:14 PM »
I've heard of people being instructed by their physicians to stop Prednisone cold. That's scary because it can potentially be lethal. I'm glad you questioned!
Dxed unspecific 'sicca syndrome' eyes and mouth. Neuro issues, muscle weakness. SS Seronegative but high inflammatory markers. Diabetes dx 2010. Glucose control improved neuromuscular issues. Enlarged thyroid under observation 2013. Yippee.

eyeamdry

  • Guest
Re: Withdrawal from stopping gabapentin (neurontin)
« Reply #4 on: June 27, 2010, 01:24:57 PM »
Is this also Lyrica you're talking of?

anita

  • Hero Member
  • *****
  • Posts: 2435
Re: Withdrawal from stopping gabapentin (neurontin)
« Reply #5 on: June 27, 2010, 01:40:31 PM »
I don't remember neurotin causing a problem, but we are all different.  When we hit the max dose on Lyrica and didn't have good results (except for excessive fatigue), doctor had me taper over 2 weeks to stop.  I think it all depends on how long you've taken (any) medicine.

Prednisone can actually be stopped suddenly, but only if it has been taken for a VERY short period of time (like a week or less).  It's after that you must taper.  IV steroids are given at a whopping dose of 1,000 mg/day for 3-5 days...and it's not tapered after that.  You just do the IV's, then stop.  Same with 10-20 mg oral for a flare.  If you don't exceed a week, you can stop.   Anything long term must be tapered or withdraw is wicked and dangerous.  Sort of strange but I've had several docs that follow this protocol.

We are unique creatures and our bodies don't react like others.  Each person will find (sometimes the hard way) whether their body may need a little extra time to adjust.

 
52 yr old SjS, APS w/strokes, Autonomic Neuropathy, PN, Nephrogenic DI, (CVID) IgG def., Cushing's, Asthma, Gastroparesis.  Sero-neg w/+ lip biopsy.  Meds: IVIG & pre-meds, Arixtra, Aspirin, Plaquenil, Cardizem, Toprol XL, Domperidone, Nexium, Midodrine, Symbicort, Fentanyl, Percocet, Zofran

Tinker

  • Hero Member
  • *****
  • Posts: 763
Re: Withdrawal from stopping gabapentin (neurontin)
« Reply #6 on: June 27, 2010, 01:43:58 PM »
No, but I believe they are related.  My endocrinologist wants me to start Cymbalta for nerve pain but wanted me to wait 3 days after starting the Topamax.  After researching that, it's very expensive and also can cause withdrawal. 

I don't want to take anything that causes w/d  and costs me an arm and a leg....I may wait and see if I really , really need it first.  He gave me 21 days of samples.

Tinker

  • Hero Member
  • *****
  • Posts: 763
Re: Withdrawal from stopping gabapentin (neurontin)
« Reply #7 on: June 27, 2010, 01:57:19 PM »
Hi Anita,
I've been on gabapentin for about 5 yrs. or longer so it would definately require a taper.  This is well documented in the literature.  I took it at first off label to help with sleep and it really worked.  I hadn't slept well in 3 mos and it was really effective.   And it is relatively cheap.  I slowly put on the lbs.  Only weighed 105 when I started and gained up to...well, never mind.  I never put the cause and effect together as it was so gradual. 

When I finally figured it out, decided to get off the stuff so started the taper. It wasn't helping with sleep anymore anyway. 

 

irish

  • Global Moderator
  • Hero Member
  • *****
  • Posts: 13463
Re: Withdrawal from stopping gabapentin (neurontin)
« Reply #8 on: June 27, 2010, 09:12:48 PM »
I think that it is safe to say that any medication that affects the central nervous system, ie., antidepressants, antiseizure medication, antianxiety medications, most pain medications, etc will generally cause withdrawal in most people. This is part of the package. We need relief and the medication gives relief. When we want to get off of the med we need to be patient and work with the doc and pharmacist who should know what we are dealing with.

The thing that I have found when working as a nurse is that it generally takes longer to taper off of a drug than the doctor and pharmacist think. The only way the docs know any different than what they are taught is if we, the patient, let the know what we are experiencing. We just have to take our time cause the 2-4 weeks doesn't cut it. Sometimes we have to cut the med about 20% every 3-4 months. Long time, but makes our lives easier. Irish ;D